Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Pharmacol Ther. 2000 Jun;67(6):591-9.

Ethanol and production of the hepatotoxic metabolite of acetaminophen in healthy adults.

Author information

  • 1Department of Pharmaceutics, University of Washington, and the Fred Hutchinson Cancer Research Center, Seattle, USA. thummel@u.washington.edu

Abstract

BACKGROUND:

Recent case reports suggest that consumption of ethanol may increase the risk of liver injury induced by acetaminophen (INN, paracetamol). However, this possibility is at odds with previous clinical studies that showed that acute ethanol ingestion could protect against hepatotoxicity by inhibiting CYP-mediated acetaminophen oxidation. We tested the hypothesis that ethanol ingestion can increase susceptibility to acetaminophen toxicity if acetaminophen ingestion occurs shortly after ethanol is cleared from the body.

METHODS:

Ten healthy volunteers each received a 6-hour intravenous infusion of ethanol (to achieve a blood concentration of 100 mg/dL ethanol) or 5% dextrose in water, administered in random order. Acetaminophen (500 mg) was ingested 8 hours after the end of the infusion. Blood and urine were collected for assessment of formation of N-acetyl-p-benzoquinone imine (NAPQI), the hepatotoxic metabolite of acetaminophen.

RESULTS:

Mean NAPQI formation was enhanced by 22% (range, 2% to 38%; P < .03) when the acetaminophen dose was given after an ethanol infusion, compared with after 5% dextrose in water infusion. This mean increase was similar in magnitude to that predicted by a mathematical model describing the induction of CYP2E1, the main enzyme catalyzing NAPQI formation, by a mechanism of enzyme stabilization.

CONCLUSIONS:

Consumption of up to one 750-mL bottle of wine, six 12-ounce cans of beer, or 9 ounces of 80-proof liquor over the course of a single evening modestly increases the fraction of an acetaminophen dose converted to its toxic metabolite, NAPQI, when acetaminophen is ingested soon after ethanol has been cleared from the body. This change in acetaminophen metabolism may present an incremental increase in the risk of acetaminophen hepatotoxicity.

PMID:
10872641
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk